Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 2, NWS Pocatello, ID

March 12, 2019Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this wind advisory at Mar 12, 2019, 9:02 AM MDT for Cassia County, Oneida County, Power County, Idaho. It took effect at Mar 12, 2019, 6:00 PM MDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 9:02 AM MDT (15:02 UTC)
In effect from
Mar 12, 2019, 6:00 PM MDT
Expired
Mar 13, 2019, 7:29 PM MDT
In force
25 hr
Issued by
NWS Pocatello, ID

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS75 KPIH 121502
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
902 AM MDT Tue Mar 12 2019

IDZ056-131200-
/O.NEW.KPIH.WI.Y.0002.190313T1800Z-190314T0000Z/
Southern Hills/Albion Mountains-
Including Albion and Almo
902 AM MDT Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from noon to 6 PM MDT Wednesday. 

* IMPACTS/TIMING...Gusty winds will create difficult travel
  conditions, especially on Wednesday afternoon.

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...Albion, Almo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
6 follow-up statements
223 
WWUS75 KPIH 121944
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
144 PM MDT Tue Mar 12 2019

IDZ056-131200-
/O.EXT.KPIH.WI.Y.0002.190313T0000Z-190314T0000Z/
Southern Hills/Albion Mountains-
Including Albion and Almo
144 PM MDT Tue Mar 12 2019

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY...

* IMPACTS/TIMING...Gusty winds will develop tonight and persist
  into Wednesday. Expect difficult travel conditions. 

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...Albion, Almo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
528 
WWUS75 KPIH 130751
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
151 AM MDT Wed Mar 13 2019

IDZ056-140000-
/O.CON.KPIH.WI.Y.0002.000000T0000Z-190314T0000Z/
Southern Hills/Albion Mountains-
Including Albion and Almo
151 AM MDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong gusty wind developed Tuesday night in 
  the affected area and will persist through this afternoon. 
  Expect difficult travel conditions.

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...The towns of Albion, Almo, the Albion mountains and
  the southern hills surrounding Oakley and the Goose Creek basin

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Messick
898 
WWUS75 KPIH 130758
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
158 AM MDT Wed Mar 13 2019

IDZ056-140000-
/O.CON.KPIH.WI.Y.0002.000000T0000Z-190314T0000Z/
Southern Hills/Albion Mountains-
Including Albion and Almo
158 AM MDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong gusty wind developed Tuesday night in 
  the affected area and will persist through this afternoon. 
  Expect difficult travel conditions. 

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...The towns of Albion, Almo, Idahome, Malta, Keogh,
  and Heglar, the Albion mountains and the southern hills
  surrounding Oakley and the Goose Creek basin, Idaho State Route
  81, and Interstate 84 from the Utah border to the junction with
  Idaho State Route 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Messick
529 
WWUS75 KPIH 130801
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
201 AM MDT Wed Mar 13 2019

IDZ057-140000-
/O.EXA.KPIH.WI.Y.0002.000000T0000Z-190314T0000Z/
Raft River Region-
Including Malta, Rockland, and Holbrook
201 AM MDT Wed Mar 13 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 6 PM MDT this evening. 

* IMPACTS/TIMING...Strong gusty wind developed Tuesday night in 
  the affected area and will persist through this afternoon. 
  Expect difficult travel conditions. 

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...The towns Idahome, Malta, Keogh, and Heglar, Idaho 
  State Route 81, and Interstate 84 from the Utah border to the 
  junction with Idaho State Route 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ056-140000-
/O.CON.KPIH.WI.Y.0002.000000T0000Z-190314T0000Z/
Southern Hills/Albion Mountains-
Including Albion and Almo
201 AM MDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong gusty wind developed Tuesday night in 
  the affected area and will persist through this afternoon. 
  Expect difficult travel conditions. 

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...The towns of Albion, Almo,the Albion mountains and
  the southern hills surrounding Oakley and the Goose Creek basin.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Messick
440 
WWUS75 KPIH 132003
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
203 PM MDT Wed Mar 13 2019

IDZ056-057-140200-
/O.EXT.KPIH.WI.Y.0002.000000T0000Z-190314T0200Z/
Southern Hills/Albion Mountains-Raft River Region-
Including Albion, Almo, Malta, Rockland, and Holbrook
203 PM MDT Wed Mar 13 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong gusty wind will persist into the early
  evening. Expect difficult travel conditions. 

* WINDS...West wind of 30 to 35 mph with gusts to 45 mph.

* LOCATIONS...The towns of Albion, Almo,the Albion mountains and 
  the southern hills surrounding Oakley and the Goose Creek 
  basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
586 
WWUS75 KPIH 140129
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
729 PM MDT Wed Mar 13 2019

IDZ056-057-140230-
/O.CAN.KPIH.WI.Y.0002.000000T0000Z-190314T0200Z/
Southern Hills/Albion Mountains-Raft River Region-
Including Albion, Almo, Malta, Rockland, and Holbrook
729 PM MDT Wed Mar 13 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Wind speeds have fallen below advisory criteria and thus the Wind
Advisory has been cancelled for the remainder of this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 12, 9:00 AM MDT, 2 minutes earlier.

Area forecast discussion, Mar 12, 9:00 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
900 AM MDT Tue Mar 12 2019

.UPDATE...

Updated forecast to adjust precipitation chances across the
central mountains this afternoon. Looks like the bulk of the
moisture will arrive late this afternoon and possibly after 00z.
Also added our far southwestern zone to a wind advisory to better
match advisories already in place with surrounding offices. Gusty
winds will cut through that area especially tomorrow afternoon.

Valle

&&

.PREV DISCUSSION... /issued 249 AM MDT Tue Mar 12 2019/

SHORT TERM...Today through Thu night. Satellite imagery shows a
trough approaching the coast at this time, spreading moisture into
the Idaho panhandle. This pattern is shifting eastward, although
as it does the trough elongates and attempts to split into two
winter storms, especially as there is a more intense low off the
Baja California coast. The northern trough will spread moisture
into the northwest corner of the forecast area during the
afternoon, and also possibly along the ID-MT border. The greater
share of the moisture moves in tonight and lingers into Wed. The
forecast trend for precipitation/snowfall has been to lesser
amounts, with very few areas receiving more than three inches now,
compared to the forecast yesterday. Down in the Snake River plain
and eastern Magic Valley, the range still hovers around an inch of
snow, mainly tonight. The other consideration for tonight is the
strong wind still forecasted for portions of the Snake River
plain, plus the southern half of the eastern Magic Valley and the
south central highlands. The very windy conditions now appear to
be more limited in coverage, and mainly on the ridges where the
Wind Advisory threshold is reached. It still starts around the
same time: after midnight tonight and continuing into Wed
afternoon. The low pressure is somewhat slow to leave, lingering
through Wed night. Moderate northerly flow on Thu as skies
gradually clear from west to east, and the low continues eastward.
By Thu, precipitation is mainly in the areas south and east of
the Snake River, and ranging from a skiff to 1.5 inches, including
Idaho Falls and Pocatello at around 0.5 inch. Skies clear and the
continued northerly flow keep low temperatures 10 to 15 deg F
below normal, and afternoon highs 12 to 17 deg F below normal for
Wed and Thu. Thu night is the coldest night of the week for
everywhere except the central Idaho mountains, where Wed night is
colder. At this time, the only possible consideration would be a
wind advisory for tonight and Wed in the south central mountain
zones, but with the weakening trend will hold off issuing anything
this morning and have another look during the day today.

LONG TERM...Friday through next Tuesday.
Highlights:
- Dry and pleasant over the weekend
- Temperatures warming to well-above normal highs early next week

The weak system previously forecast to ride up and over the ridge
Friday is actually depicted as a split around eastern Idaho.
Regardless, no precipitation and little increase in cloud cover is
expected with this activity. Really all this weak wave will do is
delay the onset of the ridge build and warming trend through the
balance of the weekend. Highs through the weekend will be near
average but rising.

By late Monday, models (operational and ensemble data) show the
anomalously strong ridge axis almost directly overhead. This is
reflected in the extended MOS products. Given that we're quickly
building daylight hours and maximum insolation is forecast, will opt
to push highs above some of the more conservative MOS numbers for
Monday and Tuesday. This warming will certainly begin to creep up
the snow melt line up the mountains.
TAX

AVIATION...Current VFR conditions are forecast to last through the
most of the period, but a relatively weak system will arrive late
Tuesday night bringing some snow to area. While snow totals don't
look particularly impactful, there looks to be a brief window where
terminals could see a quick reduction in both visibility and ceiling
Tuesday night. Timing of snow onset will generally be 8pm MDT
Tuesday for SUN/BYI to 3am MDT Wednesday for PIH/IDA/DIJ.

Perhaps the greater impact to area ports will be the increase in the
wind field. Surface winds will quickly increase with and just behind
the frontal passage. BYI/PIH will see the greatest increase with
sustained winds of 15-20kts and gusts nearing 30kts. These winds
will be felt to a lesser extent further north at IDA and even less
in the more sheltered SUN/DIJ terminals.
TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 6 PM MDT Wednesday for IDZ056.

&&

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.